Minnesota, 2008

Damaging Wind in Minnesota, July 9, 2008

July 9, 2008 · NWS MPX · 1 event in 1 county or zone

An upper level trough of low pressure was the main impetus for isolated severe weather late during the evening hours on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An upper level trough of low pressure was the main impetus for isolated severe weather late during the evening hours on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 8:49 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 8:49 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 PM CDT WED JUL 9 2008

.UPDATE...

UPDATED FOR 06Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 302 PM CDT WED JUL 9 2008/

MOST OF CWA BETWEEN AREAS FORCING THIS EVENING. MID LEVEL
INSTABILITY AND BOUNDARY TO OUR SOUTH WITH 850 MB WINDS ON THE LIGHTER
SIDE. MORE OF A WSW TRAJECTORY OF SAME WILL KEEP THE ADVECTION
JUST TO OUR S. STRONGER WARM ADVECTION PATTERN DEVELOPING TO OUR
NW LATER TONIGHT OVER ND. THICKNESS PATTERN SHOULD TAKE THIS
DEVELOPMENT FARTHER TO THE SE LATER TONIGHT AFFECTING MAINLY
CENTRAL MINNESOTA. BOTH GFS AND NAM SIMILAR ON THIS DEVELOPMENT.
LATEST SREF NOT TOO EXCITED ABOUT THE PROBS OF GREATER THAT .01
PRECIP BUT SIGNAL IS MORE IN CENTRAL AND NORTHERN MN. STRONG
ADVECTION OF STEEP LAPSE RATES INTO CENTRAL MN DURING THE MORNING
SO CHANCE OF SOME SEVERE IN THIS COMPLEX OF STORMS. WILL TAKE THE
HIGHER POPS INTO EAST CENTRAL MN AND WEST CENTRAL WI DURING THE
DAY AFTER WHICH THE MORE SIG WARMING AND CAPPING DEVELOPS THURSDAY
NIGHT.

SCENARIO FOR CAP OVER MOST OF THE AREA INTO EARLY FRIDAY
AFTERNOON STILL THERE. TEMPS IN THE 90S STILL LOOK GOOD AHEAD OF
THE FRONT. SHOULD BE BETTER CHANCE OF SEVERE TO THE NORTH OF US
INITIALLY WITH THE STRONG DIFFERENTIAL TEMP ADVECTION INDICATED.
THIS SIGNAL DOES DEVELOP FARTHER TO THE SW TOWARD EVENING...AND
WITH DEEPER MOISTURE TRANSPORT FAVORED OVER SE MN...COULD BE JUST
AS MUCH CHANCE OF SEVERE OVER EASTERN CWA LATE AFTERNOON OR
EVENING.

NICE COOL DOWN BEHIND FRONT FOR SATURDAY AND SUNDAY. LOOKS DRY FOR
MOST OF EXTENDED PERIOD WITH INFLUENCE OF HIGH INTO TUESDAY.
FAIRLY DRY COLUMN AHEAD OF NEXT LOW AND CHANCE OF BEING CAPPED
UNTIL FRONT ARRIVE ON WEDNESDAY TIME FRAME. TEMPS HEADING BACK TO
ABOVE NORMAL HIGHS IN PLACE FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION.../06Z TAF ISSUANCE/

SIMILAR THOUGHTS FOR THIS TAF PKG AS WITH THE LAST ONE. PRETTY
POTENT VORT LOOKS TO MOVE EWRD THRU CNTRL MN AND INTO WRN WI ON
THU WITH WMFNT LIFTING NWRD THRU THE SAME RGN. ALL SITES EXCEPT
RWF STAND A GOOD CHC OF SEEING SOME SHWRS...ALTHO WITH CONFIDENCE
NOT THE HIGHEST ON COVG AM WITHHOLDING TSRA MENTION AT THIS TIME.
AXN/STC SHUD MAINLY SEE ACTIVITY DURG THE MRNG HRS /10-15Z/ WHILE
MSP/RNH/EAU WILL BE IN THE LATE MRNG TO AFTN HRS /14-20Z/. WINDS
SHUD LARGELY BE SRLY...BECMG SERLY AS THE WMFNT LIFTS NWRD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/KAT
Hazardous weather outlook, Jul 9, 12:20 PM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT WED JUL 9 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
120 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MINNESOTA LATE
TONIGHT AND TOWARDS DAYBREAK THURSDAY AS A WARM FRONT DEVELOPS
OVER SOUTHWEST MINNESOTA AND LIFTS SLOWLY NORTHEAST. HAIL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY...LASTING INTO
FRIDAY NIGHT. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AND
BECOME NEARLY STATIONARY ACROSS CENTRAL OR NORTHERN MINNESOTA BY
FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND STRONG WINDS...OVER MUCH OF CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN THURSDAY AS THE WARM FRONT LIFTS NORTH
ACROSS THE REGION. A COLD FRONT IS FORECAST TO MOVE ACROSS THE
AREA FRIDAY AFTERNOON AND FRIDAY NIGHT...GENERATING ANOTHER CHANCE
OF THUNDERSTORMS. SOME OF THESE STORMS WILL BE SEVERE... WITH
LARGE HAIL...DAMAGING WINDS AND THE POSSIBILITY OF AN ISOLATED
TORNADO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THURSDAY MORNING ACROSS
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

MDB/JPR/DWE

The radar

The Minneapolis radar (KMPX), 17 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 9, 11:58 PM CST
Where
Scott County, 2.13 mi SSW of Merriam
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.700, -93.590

A large tree was toppled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128805.